Alert archive / Michigan / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 49, NWS Grand Rapids, MI

August 12, 2025Calhoun County, Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 12, 2025, 7:08 PM EDT for Calhoun County, Kalamazoo County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2025, 7:08 PM EDT (23:08 UTC)
Expired
Aug 12, 2025, 8:00 PM EDT
In force
52 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, MI, Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2025-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2025-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

038 
WUUS53 KGRR 122308
SVRGRR
MIC025-077-130000-
/O.NEW.KGRR.SV.W.0049.250812T2308Z-250813T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
708 PM EDT Tue Aug 12 2025

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Southwestern Calhoun County in south central Michigan...
  Southeastern Kalamazoo County in southwestern Michigan...

* Until 800 PM EDT.

* At 707 PM EDT, a severe thunderstorm was located 7 miles south of
  Climax, or 13 miles southwest of Battle Creek, moving northeast at
  20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Battle Creek...        Fulton...              Pine Creek...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4207 8538 4213 8543 4229 8513 4214 8501
TIME...MOT...LOC 2307Z 241DEG 18KT 4212 8533 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

OSTUNO
2 follow-up statements
153 
WWUS53 KGRR 122330
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
730 PM EDT Tue Aug 12 2025

MIC077-122340-
/O.CAN.KGRR.SV.W.0049.000000T0000Z-250813T0000Z/
Kalamazoo MI-
730 PM EDT Tue Aug 12 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KALAMAZOO COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4220 8529 4229 8513 4214 8501 4209 8529
TIME...MOT...LOC 2330Z 239DEG 34KT 4215 8522 

$$

MIC025-130000-
/O.CON.KGRR.SV.W.0049.000000T0000Z-250813T0000Z/
Calhoun MI-
730 PM EDT Tue Aug 12 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHWESTERN CALHOUN COUNTY...

At 730 PM EDT, a severe thunderstorm was located 7 miles northwest of
Union City, or 10 miles south of Battle Creek, moving northeast at 40
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Battle Creek...        Pine Creek...          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4220 8529 4229 8513 4214 8501 4209 8529
TIME...MOT...LOC 2330Z 239DEG 34KT 4215 8522 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NJJ
848 
WWUS53 KGRR 122352
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
752 PM EDT Tue Aug 12 2025

MIC025-130002-
/O.EXP.KGRR.SV.W.0049.000000T0000Z-250813T0000Z/
Calhoun MI-
752 PM EDT Tue Aug 12 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CALHOUN COUNTY
WILL EXPIRE AT 800 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4220 8529 4229 8513 4214 8501 4209 8529
TIME...MOT...LOC 2352Z 241DEG 18KT 4219 8511 

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:11 PM EDT, 4 hours 57 minutes earlier. Its key messages:

  • Showers and Storms Likely This Afternoon/Evening With A Few Severe Storms Possible
  • Cooler and Dry Late Week
  • Hot This Weekend With Showers/Storms Possible
Area forecast discussion, Aug 12, 2:11 PM EDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
211 PM EDT Tue Aug 12 2025

.KEY MESSAGES...

- Showers and Storms Likely This Afternoon/Evening With A Few
  Severe Storms Possible

- Cooler and Dry Late Week

- Hot This Weekend With Showers/Storms Possible

&&

.DISCUSSION...
Issued at 209 PM EDT Tue Aug 12 2025

- Showers and Storms Likely This Afternoon and Evening With A Few
Severe Storms Possible

This morning's storms have led to a differential heating boundary
developing roughly from BIV to GRR to AMN. This boundary is expected
to be the focus of any convective development this afternoon and
evening with the best chance of thunderstorms to the south and east
of this line. Moderate SBCAPE and marginal effective shear will
support some organization potential this afternoon across southern
Michigan. A few storms will be capable of strong to possibly
severe gusts this afternoon before diminishing this evening. High
PWATs will support heavy downpours in any thunderstorms, with
nuisance ponding possible where any training occurs.

- Cooler and Dry Late Week

A cold front crosses the area tonight into Wednesday morning,
bringing notably drier air with it. Scattered showers ahead of this
front should clear the area by daybreak. High pressure then moves in
for the late week period keeping conditions dry. With dewpoints in
the upper 50s to low 60s, it will be relatively comfortable compared
to previous days.

Mid-level troughing will accompany this high pressure with 850mb
temps falling into the mid teens Celsius. This will keep highs in
the low to mid eighties for Wednesday and Thursday, warming into the
upper 80s by Friday as large scale ridging takes over.

- Hot This Weekend With Showers/Storms Possible

Large scale ridging arrives Friday into the weekend marking a return
to hot conditions. 850 mb temps this weekend will climb into the low
20s. Dewpoints will climb into the 70s this weekend with highs in
the upper 80s to low 90s keeping things muggy. Signals persist for
some form of MCS to cross into the region Saturday as we enter
northwest flow, however whether this tracks into West Michigan or
north of us remains unclear at this range. Additional showers and
storms are possible Sunday into early next week as a cold frontal
boundary crosses through the region and stalls to our south. Given
the uncertainty with these features placement and timing,
precipitation chances are capped at 30-40 percent.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 136 PM EDT Tue Aug 12 2025

The forecast is complicated for the next six hours or so.
Presently, a broken line of showers (with a thunderstorm south of
BTL) is located between LAN and AZO. This line is associated with
the outflow of this morning's storms. A brief shift to W to NW
flow is possible at JXN as this line passes through.

The uncertainty then lies in whether we see additional convective
development this afternoon. Latest mesoanalysis shows an area of
Cu development southeast of GRR to AMN, which would be the focus
for any developing storms. Given uncertainty persists in if,
where, and when storms will impact a given terminal have elected
to maintain the current PROB30 and amend as confidence increases.
Any storms will be capable of gusts in excess of 35 knots and IFR
conditions due to heavy rainfall.

Showers and storms clear this evening before the enhanced moisture
from todays rain leads to the development of MVFR fog overnight.
Areas like near MKG that see the most rainfall may dip into IFR
but this is uncertain at this time. General thinking is that fog
is favored over stratus though at least SCT MVFR clouds are
likely. Any fog would dissipate mid morning.

&&

.MARINE...
Issued at 209 PM EDT Tue Aug 12 2025

Generally 1-3 foot waves are present across the surf zone this
afternoon as waves have diminished a bit from this morning.
Thunderstorms this evening could produce brief periods of winds over
34 knots and locally higher waves. The best chance for this is near
and south of Holland. Northwest winds increase to around 15 knots
Wednesday afternoon near and south of Whitehall. This may lead to a
period of moderate swim risk conditions on Lake Michigan. High
pressure looks to then keep winds and waves low Thursday into Friday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...Thomas
AVIATION...Thomas
MARINE...Thomas
Hazardous weather outlook, Aug 12, 4:18 AM EDT, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
418 AM EDT Tue Aug 12 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-130830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
418 AM EDT Tue Aug 12 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are likely today. Some storms could
produce wind gusts 40 to 60 mph and knock down tree limbs and
power lines. If storms repeat over the same area, they could
produce rain totals greater than 3 inches, which could lead to
some temporary flooding of roads in low spots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and humid weather returns for the weekend along with a chance
of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

LMZ844>849-130830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
418 AM EDT Tue Aug 12 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...Today and Tonight

Scattered thunderstorms over Lake Michigan could produce locally
strong wind gusts over 35 knots. A moderate swim risk with 2 to 4
ft waves could occur at some beaches where breezy winds persist
in the vicinity of some thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

In the hours before

Special weather statement, Aug 12, 2:16 PM EDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
216 PM EDT Tue Aug 12 2025

MIZ066-067-073-074-121915-
Ingham MI-Calhoun MI-Eaton MI-Jackson MI-
216 PM EDT Tue Aug 12 2025

...A strong thunderstorm will impact portions of northeastern
Calhoun, northern Jackson, southwestern Ingham and southeastern Eaton
Counties through 315 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marshall, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson...             Albion...              Marshall...
Leslie...              Sandstone...           Onondaga...
Marengo...             Springport...          Parma...
Eden...                Jackson County Airpo...Duck Lake...
Pleasant Lake...       Tompkins...            Rives Junction...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4217 8492 4233 8502 4255 8436 4229 8424
TIME...MOT...LOC 1814Z 250DEG 22KT 4227 8489

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Aug 12, 3:55 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
355 PM EDT Tue Aug 12 2025

MIZ057-122045-
Kent MI-
355 PM EDT Tue Aug 12 2025

...Strong thunderstorms will impact portions of southern Kent County
through 445 PM EDT...

At 355 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near East Grand Rapids to 6 miles south of
Wyoming. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grand Rapids...        Wyoming...             Kentwood...
East Grand Rapids...   Lowell...              Caledonia...
Gerald R. Ford Inter...Ada...                 Dutton...
Cutlerville...         Murray Lake...         Alaska...
Alto...                Byron Center...        Cascade...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4298 8559 4311 8532 4277 8531 4277 8578
      4280 8578
TIME...MOT...LOC 1955Z 240DEG 23KT 4296 8558 4280 8575

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

OSTUNO
Special weather statement, Aug 12, 4:30 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
430 PM EDT Tue Aug 12 2025

MIZ058-065-122130-
Ionia MI-Barry MI-
430 PM EDT Tue Aug 12 2025

...A strong thunderstorm will impact portions of northeastern Barry
and southern Ionia Counties through 530 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Freeport, or near Hastings, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ionia...               Hastings...            Lake Odessa...
Saranac...             Freeport...            Woodland...
Clarksville...         Woodbury...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4269 8538 4277 8532 4277 8531 4279 8531
      4304 8514 4293 8488 4277 8506 4277 8507
      4276 8507 4262 8522
TIME...MOT...LOC 2029Z 209DEG 35KT 4272 8526

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

OSTUNO
Local storm report, Aug 12, 4:40 PM EDT, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
440 PM EDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Non-Tstm Wnd Gst 2 SSE Marshall          42.23N 84.95W
08/12/2025  M43 MPH          Calhoun            MI   AWOS

            AWOS station KRMY Marshall Brooks Field.

0419 PM     Non-Tstm Wnd Gst 2 S Cascade             42.89N 85.49W
08/12/2025  M39 MPH          Kent               MI   Mesonet

            Mesonet station MC153 I-96 Mile Marker 45.7.

0356 PM     Tstm Wnd Dmg     2 SSW Grand Rapids      42.94N 85.66W
08/12/2025                   Kent               MI   Fire Dept/Rescue

            Fire Dept. reports several trees down that
            took down wires on the southeast side of
            Grand Rapids.

&&
Special weather statement, Aug 12, 5:25 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
525 PM EDT Tue Aug 12 2025

MIZ072-122200-
Kalamazoo MI-
525 PM EDT Tue Aug 12 2025

...A strong thunderstorm will impact portions of northeastern
Kalamazoo County through 600 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm near
Galesburg, or 7 miles west of Battle Creek, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Battle Creek...        Galesburg...           Climax...
Gull Lake...           Augusta...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4229 8550 4242 8539 4242 8530 4228 8529
      4224 8533
TIME...MOT...LOC 2125Z 201DEG 15KT 4230 8538

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:32 PM EDTSpecial Marine WarningGRR2 hr
Aug 11, 11:43 PM EDTSpecial Weather StatementGRRVan Buren62 min
Aug 12, 12:51 AM EDTSpecial Weather StatementGRRAllegan, Van Buren114 min
Aug 12, 7:34 AM EDTSpecial Marine WarningGRR56 min
Aug 12, 8:17 AM EDTSpecial Weather StatementGRRMason, Muskegon, Oceana58 min
Aug 12, 8:27 AM EDTSpecial Marine WarningGRR63 min
Aug 12, 9:11 AM EDTSpecial Weather StatementGRRLake, Mason, Mecosta, Newaygo, Osceola64 min
Aug 12, 9:21 AM EDTSpecial Weather StatementGRRIonia, Kent, Ottawa54 min
Aug 12, 9:51 AM EDTSpecial Weather StatementGRRClare, Isabella, Mecosta, Montcalm, Osceola54 min
Aug 12, 2:16 PM EDTSpecial Weather StatementGRRJackson59 min
Aug 12, 3:55 PM EDTSpecial Weather StatementGRRKent50 min
Aug 12, 4:30 PM EDTSpecial Weather StatementGRRIonia60 min
Aug 12, 5:25 PM EDTSpecial Weather StatementGRRKalamazoo35 min
Aug 12, 5:37 PM EDTAreal Flood AdvisoryGRRBarry, Calhoun, Kalamazoo4 hr
Aug 12, 5:58 PM EDTAreal Flood AdvisoryGRRKent, Ottawa3 hr
Aug 12, 6:05 PM EDTAreal Flood WarningGRRCalhoun, Kalamazoo6 hr
Aug 12, 7:08 PM EDTAreal Flood AdvisoryGRRBarry2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.